This man presents to the Emergency department with epigastric pain and hematemesis. His exam shows hypotension, tachycardia, pale conjunctiva, and a tender epigastrium and left upper quadrant. This patient likely has an upper GI bleed based on his signs and symptoms.
Please refer to the chart below for a list of causes of GI bleeding, GI bleeding signs and symptoms, and the initial Emergency Department treatment of GI bleeding.
Risk factors for GI bleeds include alcohol use, anticoagulant use, NSAID (non-steroidal anti-inflammatory drug) use (i.e., ibuprofen, aspirin, naproxen), recent gastrointestinal surgery or procedures, prior GI bleeds, and a history of conditions that are associated with GI bleeds (i.e., gastritis, peptic ulcers, H. Pylori infection, ulcerative colitis, Chron’s disease, hemorrhoids, diverticulosis, or GI tract cancers). Fatty meals (Choice A) can trigger gastroesophageal reflux disorder (GERD) symptoms or biliary colic symptoms from cholelithiasis. However, fatty meals do not increase the risk for GI bleeding. Physiological stress, such as sepsis or bacteremia (Choice B), can increase the risk for GI bleeding. This patient does not have any infectious exam signs or symptoms that would support the presence of bacteremia. Acetaminophen use (Choice D) can cause liver failure if taken in excess, but acetaminophen does not cause GI bleeding. NSAIDs, unlike Tylenol, are associated with GI bleeding.
Systemic steroid use (Choice C) can increase the risk for GI bleeding and is the likely cause of this patient’s upper GI bleed. Correct Answer: C
- Carrol M, Mudan G, & Bentley S. Gastrointestinal bleeding. International Emergency Medicine Education Project. https://iem-student.org/gi-bleeding/
- Thomas L & Thompson L. (2019). GI bleed. Society of Academic Emergency Medicine. https://www.saem.org/about-saem/academies-interest-groups-affiliates2/cdem/for-students/online-education/m4-curriculum/group-m4-approach-to/gi-bleed
- White K (2017). EM@3AM: GI bleed. emDocs. http://www.emdocs.net/em3am-gi-bleed/